Michigan, 2007

Lake-Effect Snow in Michigan, November 22 to 23, 2007

November 22 to 23, 2007 · NWS IWX · 1 event in 1 county or zone

Unseasonably cold air settled over the Great Lakes with lake temperatures still in the lower 40s. This allowed for ideal conditions for a single band of lake effect snow to persist across much of Berrien county, causing localized amounts of around 8 inches in a few locations.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Unseasonably cold air settled over the Great Lakes with lake temperatures still in the lower 40s. This allowed for ideal conditions for a single band of lake effect snow to persist across much of Berrien county, causing localized amounts of around 8 inches in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 22, 7:04 AM EST, 56 minutes earlier.

Area forecast discussion, Nov 22, 7:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
704 AM EST THU NOV 22 2007

.SHORT TERM...
LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO INCREASE IN COVERAGE
TODAY AND MOVE INLAND TODAY...WITH A SINGLE BAND DEVELOPING.
UPSTREAM CONDITIONING OF THE AIRMASS ACROSS LAKE MICHIGAN AND
SUPERIOR WAS FAVORABLE FOR LAKE EFFECT SNOW AS INDICATED IN
UPSTREAM DEW POINTS AND LOW LEVEL 1000 TO 900 MB THETA E RIDGE.
DELTA T VALUES SHOULD APPROACH 20 LATTER IN THE PERIOD. WITH A 14K
FEET EQUILIBRIUM LEVEL AND LAKE INDUCED CAPE 500 TO 700
J/KG...EXPECT HEAVY LAKE EFFECT SNOW SHOWERS DOWNSTREAM OF LAKE
MICHIGAN. HOWEVER...RELATIVELY WARM GROUND TEMPS WILL LIKELY
INHIBIT SNOW ACCUMULATION.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY...THE ONGOING ZFP/FORECAST APPEARS ON
TRACK WITH THE NEXT SYSTEM EJECTING INTO THE GREAT LAKE REGION
ABOUT MONDAY. THE GFS CONTINUES TO HOLD OFF THE VERY COLD AIR
UNTIL LATER IN THE WEEK. AS A RESULT...EXPECT A MAINLY RAIN EVENT
MONDAY WITH COOLER WEATHER FOLLOWING. THERE SHOULD BE ANOTHER
FAIRLY LARGE DEFORMATION ZONE WITH THIS NEXT SYSTEM...SO TIMING
AND LOCATION OF PRECIPITATION WILL NEED TO BE FINE TUNED IN LATER
SHIFTS.

&&

.AVIATION...
EXPECT LAKE EFFECT SNOW SHOWERS TO EVENTUALLY TRANSLATE EAST
THROUGH THE PERIOD INTO SBN...WITH ACTIVITY PERSISTING LATE
TONIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...LAKE EFFECT SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     INZ012.

     LAKE EFFECT SNOW WARNING UNTIL 6 AM CST FRIDAY FOR INZ003.

     LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM EST
     FRIDAY FOR INZ005.

     LAKE EFFECT SNOW ADVISORY FROM 10 AM THIS MORNING TO 1 PM EST
     FRIDAY FOR INZ004.

     LAKE EFFECT SNOW ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
     FRIDAY FOR INZ014.

MI...LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM EST
     FRIDAY FOR MIZ078.

     LAKE EFFECT SNOW WARNING UNTIL 1 PM EST FRIDAY FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 AM EST FRIDAY FOR LMZ043-046.

&&

SHORT TERM...SKIPPER FOR MURPHY
LONG TERM...SKIPPER
AVIATION...SKIPPER
Hazardous weather outlook, Nov 22, 6:13 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
613 AM EST THU NOV 22 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
613 AM EST THU NOV 22 2007 /513 AM CST THU NOV 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL DEVELOP TODAY AND TRANSLATE EAST
INTO FAR SOUTHWEST LOWER MICHIGAN AND INTO NORTHERN INDIANA. THE
HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED OVER LAPORTE AND BERRIEN
COUNTY WHERE 4 TO LOCALLY 10 INCHES OF SNOW ARE POSSIBLE BY FRIDAY
MORNING. FURTHER INLAND...WARM AND WET GROUND CONDITIONS SHOULD
LIMIT SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LAKE EFFECT SNOW IS EXPECTED TO END FRIDAY AFTERNOON. ADDITIONAL SNOW
ACCUMULATIONS FRIDAY SHOULD BE LIMITED TO FAR SOUTHWEST LOWER
MICHIGAN INTO EXTREME NORTHERN INDIANA WHERE ADDITIONAL SNOW
AMOUNTS SHOULD BE AROUND AN INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL REPORTS
WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-231115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
613 AM EST THU NOV 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING INCREASING NORTHWEST TO NORTH WINDS
IN ITS WAKE...CAUSING SMALL CRAFT ADVISORY CONDITIONS TODAY
AND TONIGHT. SUSTAINED WINDS OF 20 TO 30 KNOTS ACCOMPANIED BY
WAVES UP TO 10 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST INTO FRIDAY WITH
SUSTAINED WINDS OF 20 TO 25 KNOTS AND WAVES UP TO 5 FEET EARLY ALONG
WITH REDUCED VISIBILITIES IN LAKE EFFECT SNOW SHOWERS. WINDS WILL
DIMINISH AND WAVES WILL SUBSIDE BY FRIDAY AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Berrien

When
November 22, 8:00 AM EST to November 23, 7:55 AM EST
Where
Berrien forecast zone
Property damage
$20,000
Reported by
Trained Spotter

A spotter reported 8.2 inches of snow in Benton Harbor, with 8 inches reported by a local TV station in Sodus. Several slide-offs and some accidents were reported. A Sheriff Deputy suffered minor injuries while on patrol on I-94, near New Buffalo. The officer stopped to check on a vehicle in a ditch when another driver lost control and hit his squad car. The passenger door struck the officer knocking him to the ground and was transported to a local hospital for evaluation. Damage is estimated at around $20,000 for vehicle damage to the squad car and other minor accidents in the county.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60759.